Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 27, 2024, 4:52 PM CDT for Cowley County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 4:52 PM CDT (21:52 UTC)
- Expired
- Apr 27, 2024, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:51 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted.
228
WUUS53 KICT 272152
SVRICT
KSC035-272245-
/O.NEW.KICT.SV.W.0039.240427T2152Z-240427T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
452 PM CDT Sat Apr 27 2024
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Cowley County in south central Kansas...
* Until 545 PM CDT.
* At 452 PM CDT, a severe thunderstorm was located near Chilocco, or
near Arkansas City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Arkansas City, Winfield, Burden, Dexter, Atlanta, Cambridge, Maple
City, Winfield City Lake, and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM CDT for south central
and southeastern Kansas.
&&
LAT...LON 3700 9714 3748 9698 3748 9652 3739 9653
3700 9679
TIME...MOT...LOC 2152Z 211DEG 40KT 3700 9701
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:19 PM CDT, 1 hour 33 minutes earlier. Its key messages:
- Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible.
- Slight risk of a few severe storms eastern KS Sunday PM.
- Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night.
Area forecast discussion, Apr 27, 3:19 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 319 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible. - Slight risk of a few severe storms eastern KS Sunday PM. - Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night. && .DISCUSSION... Issued at 316 PM CDT Sat Apr 27 2024 Thunderstorm mode has ended up being rather messy so far given meridional component to mid-upper flow, multiple storms on the scope, and multiple storm mergers. This should tend to limit how many storms are capable of "higher-end" severe weather. However, strong low and deep layer shear coupled with moderate to strong instability will continue to favor a severe weather threat, especially over southeast Kansas were the airmass has been relatively undisturbed (outside of dense anvil debris). In this area, favorable low-level shear, low-level instability, and low cloud bases will support tornadoes with any embedded supercell or QLCS structures. Damaging winds are also possible. The large hail threat (anything greater than golfballs or so) will likely be confined to cells that remain more discrete. Another area of concern is north-central Kansas, where a slowly northward retreating boundary is situated. Any cells that can become rooted along this boundary will ingest rich low-level shear along/just north of the boundary, and be capable of all severe hazards (including tornadoes). Additional storms may develop this afternoon-evening up and down the dryline across western portions of KS-OK, with this activity then tracking rapidly northeast. There's some concern that current widespread storm coverage and associated dense anvil cirrus east of the dryline will limit instability and associated storm potential along the dryline. However, if storms are able to form, CAPE/shear combination will support all severe hazards with this activity, especially if storms can remain more discrete. A third round of storms may develop by later this evening over western and central portions of KS-OK, ahead of approaching upper forcing and mid-level cooling. The primary threat with this activity would likely be 60+ mph winds (if storms are able to become severe) given the stronger forcing and increasingly unfavorable hodographs. Another threat we don't want to forget this afternoon through tonight is heavy rainfall and localized flooding, especially from roughly the KS Turnpike corridor on southeast, as numerous thunderstorms continue to train northeast. Pockets of 1-3+ inches are likely, and may fall in a short period. Consequently, areas of street and low-land flooding are likely, along with modest to sharp rises in area streams and rivers, again mainly along and southeast of the KS Turnpike. For Sunday, a few strong to severe thunderstorms will remain possible over eastern KS, generally along and east of the Flint Hills corridor, as the dryline continues to advance east. If a storm or two is able to form (they may struggle due to decreasing forcing), hail and wind would be the primary threats. Taking a look ahead...an off-and-on active weather pattern thunderstorm-wise looks to take shape once again Tuesday afternoon/evening through Thursday night. Stay tuned, as we continue to refine forecast details the next several days. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1231 PM CDT Sat Apr 27 2024 Plenty of concerns with the terminals as return flow ahead of a wavy nearby frontal system and Rockies upper low were supplying ammunition for the potential for severe thunderstorms this afternoon and tonight. Non-convective low level wind shear along with gusts to 35 mph away from thunderstorms are also possible tonight along with poor flying conditions in convection. In addition, winds of over 50 knots, large hail and tornadoes are also possible. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ052-053-068>072- 083-091>096-098>100. && DISCUSSION...ADK AVIATION...MK
Hazardous weather outlook, Apr 27, 3:23 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Sat Apr 27 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Sat Apr 27 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected, mainly this afternoon and evening. All hazards are possible, including large hail up to baseball size, damaging wind gusts to 75 mph and tornadoes. The severe risk will transition into mainly a heavy rain threat later tonight across the Flint Hills and southeast Kansas where lowland flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A slight risk for severe storms will continue for southeast Kansas on Sunday with a continued risk for heavy rainfall and flooding. There will be more chances for thunderstorms across much of the area from late Tuesday through Thursday night. The risk for organized severe storms appears low at this time for the mid-week periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 27, 3:55 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
355 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Non-Tstm Wnd Dmg 1 N Marion 38.36N 97.01W
04/27/2024 Marion KS Emergency Mngr
Power pole down at Highway 56 and Cedar
Street.
&&Special weather statement, Apr 27, 4:00 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
400 PM CDT Sat Apr 27 2024
KSZ069-083-092-093-272145-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
400 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COWLEY...
SOUTHEASTERN SEDGWICK...SOUTHERN BUTLER AND NORTHEASTERN SUMNER
COUNTIES THROUGH 445 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mulvane, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Mulvane, Rose
Hill, Douglass, Belle Plaine, Towanda, Oxford, Udall, Leon, Mcconnell
Air Force Base, South Wichita, Rock, Santa Fe Lake, Augusta Municipal
Airport, and Oaklawn.
This includes Interstate 35 between Mile Markers 26 and 41, and
between Mile Markers 50 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for south central
Kansas.
&&
LAT...LON 3723 9719 3749 9746 3793 9690 3775 9664
TIME...MOT...LOC 2058Z 219DEG 53KT 3743 9721
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
METZGERLocal storm report, Apr 27, 4:09 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
409 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Rain 1 S Arkansas City 37.06N 97.04W
04/27/2024 M1.59 Inch Cowley KS Emergency Mngr
Rainfall total from recent storm that passed
through.
&&
JASLocal storm report, Apr 27, 4:33 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
433 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tornado 4 SW Howard 37.43N 96.31W
04/27/2024 Elk KS Trained Spotter
Reported near the lake north of Moline.
&&Local storm report, Apr 27, 4:43 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
443 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tornado 1 SW Howard 37.46N 96.28W
04/27/2024 Elk KS Trained Spotter
Wedge tornado reported heading towards
Howard.
&&Local storm report, Apr 27, 4:44 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
444 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tornado 1 S Moline 37.35N 96.30W
04/27/2024 Elk KS Storm Chaser
Multiple brief tornadoes just south of
Moline. Secondary rotation south of main
tornado rotation area.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 11:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 58 min |
| Apr 27, 12:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 62 min |
| Apr 27, 12:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 49 min |
| Apr 27, 1:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 43 min |
| Apr 27, 1:46 PM CDT | Special Weather Statement | ICT | Lincoln | 14 min |
| Apr 27, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| Apr 27, 2:22 PM CDT | Special Weather Statement | ICT | Russell | 38 min |
| Apr 27, 2:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 66 min |
| Apr 27, 2:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| Apr 27, 2:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Apr 27, 2:50 PM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| Apr 27, 2:55 PM CDT | Tornado Warning | ICT | Cowley | 35 min |
| Apr 27, 2:59 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Apr 27, 3:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 40 min |
| Apr 27, 3:20 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 40 min |
| Apr 27, 3:27 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley, Elk | 48 min |
| Apr 27, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 24 min |
| Apr 27, 3:59 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 31 min |
| Apr 27, 4:00 PM CDT | Special Weather Statement | ICT | Butler | 45 min |
| Apr 27, 4:04 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Apr 27, 4:07 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| Apr 27, 4:14 PM CDT | Tornado Warning | ICT | Elk | 61 min |
| Apr 27, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 45 min |
| Apr 27, 4:34 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 21 min |
| Apr 27, 4:54 PM CDT | Tornado Warning | ICT | Elk | 36 min |
| Apr 27, 4:57 PM CDT | Tornado Warning | ICT | Greenwood, Wilson, Woodson | 48 min |
| Apr 27, 4:58 PM CDT | Special Weather Statement | ICT | Sumner | 47 min |
| Apr 27, 5:02 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| Apr 27, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 53 min |
| Apr 27, 5:10 PM CDT | Tornado Warning | ICT | Elk | 12 min |
| Apr 27, 5:17 PM CDT | Tornado Warning | ICT | Wilson | 28 min |
| Apr 27, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 56 min |
| Apr 27, 5:28 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 32 min |
| Apr 27, 5:29 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley, Elk, Greenwood | 6 hr |
| Apr 27, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 47 min |
| Apr 27, 5:52 PM CDT | Tornado Warning | ICT | Chautauqua | 38 min |
| Apr 27, 5:56 PM CDT | Tornado Warning | ICT | Wilson, Woodson | 20 min |
| Apr 27, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 51 min |
| Apr 27, 6:13 PM CDT | Tornado Warning | ICT | Chautauqua | 32 min |
| Apr 27, 6:30 PM CDT | Tornado Warning | ICT | Montgomery | 30 min |
| Apr 27, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.